New York, 2016

Damaging Winds and Lightning Strike in New York, July 14, 2016

July 14, 2016 · NWS ALY · 5 events in 4 counties and zones

A hot and humid air mass was in place over eastern New York on Thursday, July 14th. As an upper level disturbance and surface frontal trough approached the area, showers and thunderstorms developed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid air mass was in place over eastern New York on Thursday, July 14th. As an upper level disturbance and surface frontal trough approached the area, showers and thunderstorms developed during the afternoon hours. A few of these thunderstorms became severe, producing damaging winds and heavy rainfall.

Thunderstorms ended by the evening hours with the passage of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 14, 8:13 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 8:13 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Albany NY
913 AM EDT THU JUL 14 2016

.SYNOPSIS...
High pressure well off the eastern seaboard will continue to result
in a hot and humid southerly flow into the region through today. A
trough of low pressure moving through will bring showers and
thunderstorms. Some of the storms may be severe with strong gusty
winds and locally heavy rainfall. A cold front will cross the region
on Friday...possibly triggering widely scattered showers and
thunderstorms. Slightly cooler and drier weather is expected over
the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 900 AM EDT...12Z modified KALB sounding yields SBCAPES
between 1500-2000 J/KG with high PWATs just over 1.70 inches. Of
more interest is the low LCL and low level hodographs signatures
which may enhance the low level vorticity per the soundings and
upstream VWPs. 1KM Visible imagery did show lots of stratus
hanging around the higher terrain and several breaks within the
Capital Region. This has resulted in pockets of insolation locally
with more breaks noted upstream into central and western NY. As
heating is underway, cumulus field is expanding at this time. H2O
vapor loop reveals a short wave/vort max currently rotating across
along the state border of PA/NY to our west. Some showers have
already formed and per the latest hires forecasts, a line of
convection should evolve within the next few hours with the
approach of this wave and pre-frontal trough. 12Z SWODY1 remains
within the Slight Risk Category at this time with now a 2% contour
for tornado potential. We will issue an SPS soon for convective
outlook.

Prev Disc...
As of 628 AM EDT...Plenty of low stratus clouds still in place
across most of the region early this morning. It is another warm
and muggy early morning, with temperatures in the mid 60s to
lower 70s and dewpoints in the 60s. A pre-frontal trough was
positioned across the eastern Great Lakes and will move eastward
into our region today. A few showers have developed north and east
of Albany associated with a weak disturbance, but the main
activity is expected during the afternoon hours.

A fairly active day in terms of severe weather potential is forecast
across much of the area this afternoon into early evening. The Storm
Prediction Center has upgraded to a Slight Risk for severe
thunderstorms. Showers and thunderstorms are expected to be somewhat
widespread, with several hi-res models showing a fairly solid line
of convection moving from west to east just ahead of the pre-frontal
trough from early to mid afternoon across eastern New York and late
afternoon into early evening across western New England.

The strong July sun should be able to burn off part to most of the
stratus cloud deck, allowing for sufficient instability to develop.
Forecast SBCAPE from the NCAR hi-res ensemble expected to range from
around 2000-3000 J/Kg, with 0-6 km shear increasing to around 30-35
kt during the afternoon. These CAPE/shear magnitudes along with the
forcing form the pre-frontal trough support development of multicell
clusters or lines, with damaging winds the main threat.
Mid level lapse rates look relatively weak around 6 degC/km, but if
large magnitudes of CAPE are realized, large hail cannot be ruled
out either. Deep moisture in place with PWATS of 1.5 to near 2
inches, which is +1 to +3 STDEV above normal for mid July. As a
result, locally heavy rainfall with isolated flash flooding is
possible especially for urban and poor drainage areas.

Temperatures will be a few degrees cooler than yesterday due to
convection developing and moving through during the afternoon, but
still expecting highs in the mid to upper 80s for most of the
region. Dewpoints may actually rise from the mid and upper 60s into
the lower 70s, which will result in heat indices in the mid to upper
90s for many valley locations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The main line of strong to severe thunderstorms should shift east of
our area by early evening, with just a isolated to scattered showers
and storms through the rest of the night. The main cold front will
be approaching from the eastern Great Lakes and southeast Canada, so
there will still be some forcing ahead of the front. Thunderstorms
are expected to be non-severe tonight. It will be another mild night
with lows in the 60s.

The main cold front should finally move southeastward across the
region Friday afternoon, but temperatures will be very warm ahead of
the front from the Hudson Valley eastward with upper 80s to lower
90s expected for highs. Dewpoints should be lower than Thursday
though, as deeper moisture will shift well east of our area. So heat
indices should be close to actual temperatures. Isolated to widely
scattered showers and thunderstorms will be possible just ahead of
and along the cold front, however instability will be much weaker
than Thursday, so thunderstorms are anticipated to be non-severe.

Showers and storms will decrease in coverage Friday night, but a
stray shower cannot be ruled out into Saturday, as a short wave
trough move across northern NY. Little if any instability will be
present, so will not mention thunder at this time. It will be
relatively cooler for Saturday, but still close to normal for mid
July. Humidity levels will be noticeable lower as well. Dry
conditions expected Saturday night as high pressure builds in from
the west. Min temps will be cooler than the past several nights with
the drier air mass in place.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The weekend will end on a fair and dry note for mid-July...but
unsettled weather with zonal mid and upper flow returns for early
next week.

The latest GFS/ECMWF/Canadian GGEM/GEFS and WPC graphics all
indicate sfc high pressure will build in over NY and New England on
Sunday. H850 temps will be very seasonable in the +13C to +15C range
with high temps getting into the 80-85F range in the major river
valleys...and mainly 70s over the hills and mountains.  Abundant
sunshine will occur due to the strong subsidence with the
anticyclone...and humidity levels will be very comfortable with sfc
dewpts mainly in the 50s.  Mid and high clouds gradually increase
Sunday night into Monday morning...as a frontal boundary remains
south of New England...and a short-wave trough...and a cold front
approach from the northern Great Lakes Region...and southeast
Canada.  Lows will be in the mid 50s to mid 60s.

Monday-Monday night...the mid level flow is fairly flat...as cold
front moves south/southeast from St Lawrence River Valley to over
upstate NY and Northern New England by Monday night.  A short-wave
will also quickly move into the region by the afternoon.  Increasing
low-level moisture with sfc dewpts rising into the 60s and MUCAPE
values in the 500-1500 J/kg range on the latest EC support some
strong convection...possibly organized deep convection with 0-6 km
bulk shear values of 30-40 kts.  A chance of thunderstorms was kept
in the forecast from the afternoon into the early evening. Max temps
get back into the mid 80s to near 90F in the lower elevations...and
mid 70s to lower 80s over the mtns. Lows only fall off into the mid
and upper 60s...except some upper 50s to lower 60s over the higher
terrain.

Tue-Tue night...The unsettled weather continues with the cold front
sluggishly moving south/southeast across the forecast area.  The
amount of heating and instability looks questionable right now. A
chance of showers and thunderstorms was continued with the better
threat of some stronger storms south of the I-90 corridor. The
medium range guidance is converging on the front moving well south
of the region by Wed morning.  Temps look seasonable here.

Wednesday...Humidity levels decrease some with a surface ridge
building in from the Great Lakes Region.  The fair and dry weather
should continue further into the week.  Highs once again will be
close to mid-July seasonal values with lows in the upper 50s to mid
60s...and highs in the mid 70s to mid 80s across the fcst area.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
A warm and humid air mass will continue to be over the region
today. A prefrontal surface trough ahead of a cold front will
focus widespread showers and thunderstorms...especially this
afternoon. The showers and thunderstorms should diminish by the
late afternoon/early evening.

The MVFR stratus at KPOU/KPSF/KGFL will gradually burn off btwn
12Z-14Z with VFR conditions returning everywhere. Showers and
thunderstorms will impact the ERN NY and WRN New England terminals
btwn 17Z-23z. Our confidence was high enough to place thunderstorms
in for all the TAF sites from 19Z to 22Z. Expect MVFR or even IFR
or lower conditions in the thunderstorms.

High MVFR/VFR conditions should return after 23Z briefly...as
more mist/fog and stratus may form again after 04Z/FRI. We have
forecast MVFR/IFR conditions for now...especially for mist.

The winds will be mainly south at 5-10 KT this morning...and will
be mainly south to southwest at 8-14 KT in the afternoon, with
some gusts of 20-25 kts possible at KALB. The winds will become
light to calm tonight.

Winds will be stronger, and variable in direction in and near any
thunderstorms.

Outlook...

Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
High pressure well off the eastern seaboard will continue to result
in a hot and humid southerly flow into the region through today. A
trough of low pressure moving through will bring showers and
thunderstorms. Some of the storms may be severe with strong gusty
winds and locally heavy rainfall. A cold front will cross the region
on Friday...possibly triggering widely scattered showers and
thunderstorms. Slightly cooler and drier weather is expected over
the weekend.

Minimum relative humidity values are forecast to be around 55 to 65
percent this afternoon, increasing to maximum values of between 90
and 100 percent tonight. Minimum RH values will be around 40 to 55
percent on Friday.

Winds today will be southerly around 10 to 15 mph with gusts near 20
mph. Winds tonight will be southwest at 5 to 10 mph, becoming
westerly on Friday and increasing to 10 to 15 mph with some higher
gusts during the afternoon.

&&

.HYDROLOGY...
With a warm and humid air mass in place, showers and thunderstorms
are likely today along a trough of low pressure. Storms will be
capable of producing locally heavy rainfall as Precipitable water
values will rise to around 1.5 to near 2 inches, which is 1 to 3
standard deviations above normal. The locally heavy rainfall could
result in some minor urban flooding of poor drainage and low lying
areas, as well as isolated flash flooding.

Isolated to widely scattered showers and thunderstorms are possible
on Friday, with drier weather forecast for the upcoming weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...BGM/JPV
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Jul 14, 3:37 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
437 AM EDT THU JUL 14 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
437 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW
YORK...EASTERN NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. THERE IS A SLIGHT RISK STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY
RAINFALL WILL ALSO OCCUR...WITH MINOR URBAN AND POOR DRAINAGE
FLOODING POSSIBLE...AS WELL AS ISOLATED FLASH FLOODING.

THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY
LEVELS ARE EXPECTED TO RESULT IN HEAT INDICES IN THE MID TO
PERHAPS UPPER 90S WITHIN PORTIONS OF THE HUDSON RIVER VALLEY
THURSDAY AFTERNOON. SHOULD HIGHER VALUES OCCUR AND EXCEED 100...A
HEAT ADVISORY WOULD BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON
FRIDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 14, 8:30 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
930 AM EDT THU JUL 14 2016

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141700-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...GAYLORDSVILLE...
NEW MILFORD...TERRYVILLE...THOMASTON...DALTON...HANCOCK...
PITTSFIELD...FLORIDA...NORTH ADAMS...SANDISFIELD...
GREAT BARRINGTON...SOUTH EGREMONT...BIG MOOSE...EAGLE BAY...
MCKEEVER...OLD FORGE...ATWELL...NOBLEBORO...NORTHWOOD...
LONG LAKE...SABATTIS...HOFFMEISTER...WELLS...ILION...HERKIMER...
LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...
JOHNSTOWN...AMSTERDAM...SARATOGA LAKE...SARATOGA SPRINGS...
BOLTON LANDING...JOHNSBURG...NORTH CREEK...NORTH RIVER...
WARRENSBURG...HAGUE...HULETTS LANDING...WHITEHALL...GRANVILLE...
COBLESKILL...BREAKABEEN...GILBOA...LIVINGSTONVILLE...
MIDDLEBURGH...NORTH BLENHEIM...JEFFERSON...MARIAVILLE...
DELANSON...DUANESBURG...SCHENECTADY...ROTTERDAM...BURNT HILLS...
BALLSTON SPA...MECHANICVILLE...CLIFTON PARK...WATERFORD...
WESTERLO...ALTAMONT...BERNE...KNOX...PRESTON HOLLOW...ALBANY...
TROY...BERLIN...EAGLE BRIDGE...HOOSICK FALLS...STEPHENTOWN...
HUNTER...TANNERSVILLE...WINDHAM...PRATTSVILLE...CATSKILL...
COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...
NEW LEBANON...ELLENVILLE...WOODSTOCK...WEST HURLEY...
WEST SHOKAN...KERHONKSON...NAPANOCH...SUNDOWN...KINGSTON...
NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...
WINGDALE...DOVER PLAINS...MILLBROOK...STANFORDVILLE...
PINE PLAINS...AMENIA...CAROGA LAKE...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...MIDDLE FALLS...NORTH EASTON...STAMFORD...BENNINGTON...
WOODFORD STATE PARK...POWNAL...STRATTON...LONDONDERRY...
BRATTLEBORO...GUILFORD CENTER...WEST BRATTLEBORO...BELLOWS FALLS
930 AM EDT THU JUL 14 2016

...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO IMPACT THE REGION
TODAY...

THE VERY WARM AND HUMID AIRMASS ACROSS THE REGION ALONG WITH THE
APPROACH OF FRONTAL SYSTEM AND UPPER LEVEL IMPULSE WILL RESULT IN
SHOWERS AND STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND HEAVY
RAINFALL. AN ISOLATED TORNADO MAY ALSO OCCUR. THE TIME FRAME FOR
THESE STORMS WILL BE APPROXIMATELY NOON UNTIL 6PM.

POTENTIAL IMPACTS INCLUDE DOWN TREE AND POWERLINES FROM DAMAGING
WIND GUSTS WITH ISOLATED POWER OUTAGES...HEAVY RAINFALL THAT MAY
RESULT IN FLASH FLOODING AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. REMEMBER, IF THUNDER ROARS HEAD INDOORS OR SEE A
FLASH...DASH INSIDE FOR SAFETY. FOR FLOODING...TURN AROUND DON/T
DROWN.

PLEASE MONITOR THE WEATHER SITUATION CLOSELY TODAY AND BE
PREPARED TO TAKE THE NECESSARY ACTIONS IF THREATENING WEATHER
APPROACHES. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND LOCAL
MEDIA OUTLETS FOR THE LATEST ON THIS DEVELOPING HAZARDOUS WEATHER
SITUATION.

The radar

The Albany radar (KENX), 28 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Schenectady

When
July 14, 12:00 PM EST
Where
Schenectady County, 0.74 mi NNE of Schenectady
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.810, -73.913

A large tree was uprooted by thunderstorm winds at the corner of Van Curler Avenue and Rugby Road in Schenectady. The fallen tree also downed power lines and damaged a car as well.

Thunderstorm Wind, Warren

When
July 14, 12:50 PM EST
Where
Warren County, 1.48 mi SSW of Glen Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
43.350, -73.692

A tree fell onto a power line at Six Flags Great Escape in Queensbury due to thunderstorm winds. Power was lost to the theme park for several hours. Some people were trapped on rides up to thirty minutes due to the loss of power.

Thunderstorm Wind, Montgomery

When
July 14, 1:50 PM EST
Where
Montgomery County, Ames
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.830, -74.600

A portion of County Route 10 between Latimer Hill Road and Old Sharon Road in Ames was closed due to downed power lines from thunderstorm winds.

Lightning, Schenectady

When
July 14, 2:40 PM EST
Where
Schenectady County, 0.69 mi SSW of Aqueduct
Property damage
$5,000
Reported by
NWS Employee
Coordinates
42.821, -73.904

Lightning struck a tree near McClennan Street in Niskayuna during a thunderstorm. The downed tree fell on a car.

Thunderstorm Wind, Saratoga

When
July 14, 3:05 PM EST
Where
Saratoga County, 0.86 mi SE of Dimmick Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.170, -73.710

A tree was downed along Interstate 87 (The Adirondack Northway) between Exit 15 and Exit 16 due to thunderstorm winds. The downed tree blocked the left two northbound lanes of the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638150, 638156, 638158, 638159, 638153.